A patient is reported with psychological change characterised by impaired concentration and thought projection, followed by both severe anxiety and depression, starting after three weeks on high dose methysergide. The acute problem settled slowly after methysergide withdrawal and is likely to represent an unusual and serious side effect of that drug.
- 5-HT, 5-hydroxytryptamine
- LSD, lysergic acid diethylamide
- side effects
Statistics from Altmetric.com
Methysergide (1-methyl-D-lysergic acid butanolamide) is a semisynthetic ergot alkaloid primarily used a preventive treatment in migraine and cluster headache.1 It is a congener of lysergic acid diethylamide (LSD) and has various actions including blockade of the 5-HT2A and 5-HT2C receptors2 and partial agonist activity in some preparations.3 Methysergide interacts with 5HT1 receptors3 and has a partial agonist activity on certain dopamine receptors.2 In the past, because of its stimulating properties it has been used as a pharmacological probe in autistic schizophrenic children.4
To date, there have been relatively few reports of psychiatric side effects of methysergide,5–7 even though this molecule is known “on the street” as a substitute for LSD5 and has been used for a very long time in clinical practice. To highlight this issue in neurological practice at a time of renewed interest in the side effects of ergot related medicines,8 we describe a patient who developed an adverse psychiatric reaction following the administration of methysergide.
A 22 year old male law student started taking methysergide as prophylactic treatment for chronic cluster headache.9 His past medical history included childhood counselling and transient psychiatric symptoms while on corticosteroid treatment for his cluster headache.
Methysergide was prescribed as initially at a dose of 1 mg daily with a slow increment over seven weeks up to 12 mg a day. During that period, the patient reported a reduction in both the frequency and the severity of headaches. Three weeks after the does of 12 mg/day was started he developed temporal and spatial perceptual disturbances. Objects began to look out of proportion and his sense of time was altered. He had déjà vu, a sense of depersonalisation, and the conviction of being able to broadcast his thoughts, as well as the belief that the telephone could read his mind. A sense of incredible insecurity and anxiety overwhelmed him, and feelings of extreme apathy and anhedonia developed. He could not study and was despondent. Methysergide treatment was discontinued and verapamil started. At the same time, for the psychiatric disturbances, he was given olanzapine, then risperidone, and later mirtazapine. All these psychiatric medicines were eventually stopped because he had no improvement.
Three months after methysergide was stopped, a psychiatrist diagnosed a severe depressive episode and at about that time the hallucinations started to settle. At a follow up visit nine months after stopping methysergide, the family reported a significant improvement in his condition but noted that he still experienced uncontrollable feelings of insecurity and anxiety. The patient requested the presence of the family during his clinic visits and preferred his parents to answer questions, as speaking increased his anxiety. Remarkably, when he did speak he expressed the view that despite the dramatic side effects he was happy that he had been treated with methysergide as the cluster headache attacks had been so dreadful that he was pleased to have had relief from them.
We report a patient with psychological change characterised by impaired concentration and thought projection, followed by both severe anxiety and depression starting after three weeks on high dose methysergide. The acute problem settled slowly after methysergide withdrawal and is likely to represent an unusual and worrisome side effect of that drug. It is notable that the patient and his family still felt that the methysergide was, on balance, a useful treatment of his chronic cluster headache.
Persyko5 described a migraine patient who developed, after a single dose of 2 mg methysergide, extreme agitation, impaired concentration, bizarre behaviour, hyperacusia, and loss of self control followed by depression. Wilcox7 described a patient who developed, after 6 mg of methysergide, anxiety, a sense of depersonalisation, and a subjective feeling that colours seemed intolerably vivid. Skorzewska and Lal6 reported that a second 2 mg dose of methysergide induced a florid, transient psychosis in a patient with a family history of schizophrenia. Thirteen years later the same patient developed a major depression. In a series of 57 migraineurs, Hale and Reed10 found that discontinuation of methysergide was necessary in nine because of severe psychiatric reactions; psychosis, nightmares, and hallucinations were noted.
In our patient there was a close temporal relation between methysergide treatment and syndrome onset, and a partial overall clinical improvement following drug withdrawal. Both features are indicative of a methysergide induced reaction. Additionally, this patient had already had psychiatric symptoms with corticosteroids, which suggests an underlying predisposition. Consistent with this premise, Mendels11 reported worsening of psychotic symptoms in schizophrenic patients following methysergide administration.
There are several possible mechanisms by which methysergide might produce psychiatric symptoms, although much of the pharmacology is somewhat old so this aspect must to some extent be speculative. Dopaminergic or serotonergic agonist activity would both be candidate mechanisms. Important pharmacological effects of methysergide are blockade of 5HT2 receptors, even if it is not a pure antagonist, and some agonist activity at various 5HT1 receptor subtypes.3 Methysergide has partial agonist activity at certain dopamine receptors.12 It is a congener of LSD and has structural similarities with it. It is well known that LSD is a complete or partial agonist of different 5HT receptors12 and its hallucinogenic effect is probably mediated by an action on 5HT2A receptor subtypes.13–15 The effect on our patient was rather long lasting, and well beyond the pharmacological effect of the drug, which is consistent with the hypothesis that it triggered an underlying psychiatric predisposition. Given the complexity of the serotonergic system and its interaction with multiple neurotransmitter systems it is perhaps surprising that more patients have not been reported with psychiatric side effects of methysergide.
Our experience, and that already reported, suggests that patients with a predisposition to psychiatric morbidity, and particularly those who have had psychiatric side effects on other treatments, are less than ideal candidates for methysergide. It remains a remarkably useful drug, especially in cluster headache, and when used with caution has stood the test of time.
Review history and Supplementary material
This article was withdrawn by the publisher.
Competing interests: none declared
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.